Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 217, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 9, 2018, 4:45 PM CDT for Rankin County, Scott County, Smith County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 4:45 PM CDT (21:45 UTC)
- Expired
- Jun 9, 2018, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Rankin County, MS, Scott County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 33 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:50 PM CDT | TSTM WND DMG | Polkville, MS | TREES DOWNED IN POLKVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588 WUUS54 KJAN 092145 SVRJAN MSC121-123-129-092215- /O.NEW.KJAN.SV.W.0217.180609T2145Z-180609T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jackson MS 445 PM CDT SAT JUN 9 2018 The National Weather Service in Jackson has issued a * Severe Thunderstorm Warning for... Southeastern Rankin County in central Mississippi... Northwestern Smith County in central Mississippi... Southwestern Scott County in central Mississippi... * Until 515 PM CDT. * At 445 PM CDT, a severe thunderstorm was located 7 miles north of White Oak, or 13 miles south of Morton, and is nearly stationary. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Morton, Pelahatchie, Burns, Pulaski and Polkville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3209 8953 3209 8982 3233 8986 3235 8952 TIME...MOT...LOC 2145Z 166DEG 1KT 3217 8971 HAIL...0.75IN WIND...60MPH $$ DL
2 follow-up statements
450 WWUS54 KJAN 092201 SVSJAN Severe Weather Statement National Weather Service Jackson MS 501 PM CDT SAT JUN 9 2018 MSC121-123-129-092215- /O.CON.KJAN.SV.W.0217.000000T0000Z-180609T2215Z/ Rankin MS-Smith MS-Scott MS- 501 PM CDT SAT JUN 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHEASTERN RANKIN...NORTHWESTERN SMITH AND SOUTHWESTERN SCOTT COUNTIES... At 500 PM CDT, a severe thunderstorm was located 7 miles northeast of Johns, or just west of Polkville, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees. Locations impacted include... Pelahatchie and Polkville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3212 8961 3212 8982 3233 8986 3234 8964 TIME...MOT...LOC 2200Z 160DEG 2KT 3221 8975 HAIL...<.75IN WIND...60MPH $$ DL
161
WWUS54 KJAN 092213
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
513 PM CDT SAT JUN 9 2018
MSC121-123-129-092223-
/O.EXP.KJAN.SV.W.0217.000000T0000Z-180609T2215Z/
Rankin MS-Smith MS-Scott MS-
513 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANKIN...
NORTHWESTERN SMITH AND SOUTHWESTERN SCOTT COUNTIES WILL EXPIRE AT 515
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3212 8961 3212 8982 3233 8986 3234 8964
TIME...MOT...LOC 2213Z 166DEG 1KT 3221 8975
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:06 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 9, 4:06 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Jackson MS 406 PM CDT Sat Jun 9 2018 .DISCUSSION... This Evening through Tomorrow: Scattered convection ongoing across the area at the moment, most prevalent in the east will continue into the early evening then taper off with the loss of heating. Models are in agreement that low level southerly flow will increasingly deepen through the short term with PWs creeping up to between 1.5-1.75 inches by Sunday afternoon. This will lead to an increase in coverage of showers and thunderstorms Sunday afternoon as compared to today. Surface dewpoints remaining in the 60s (though increased somewhat from today) will continue to promote deep mixing and inverted V soundings in the afternoon Sunday. Model data of local microburst composite parameter are not indicating much potential of wet microbursts, however, the inverted V soundings should locally aid in gusty wind potential with some convection./26/ Tomorrow Night through Saturday: The summery weather pattern will continue through the week ahead, as our region will remain between two centers of high pressure: one to the west over Texas and the other over the western Atlantic. This leaves the ArkLaMiss region and south across the Gulf of Mexico under general troughing/weakness in the upper level pattern. Therefore, mainly afternoon and evening shower and thunderstorm activity will continue through most of the week. One of the shortwaves dipping into the upper-level trough might help to provide a little better focus for thunderstorm development Monday or Tuesday, but otherwise expect mostly disorganized convection each day with an isolated threat for heavy downpours and strong wind gusts. Models continue to disagree with the overall synoptic pattern late in the week into next weekend, both in regards to the mid-latitude CONUS pattern and possible development of an easterly wave sliding northwest across the Gulf of Mexico. For now, there is low confidence in any tropical development, but the easterly wave should at least introduce another moist, tropical airmass to the Gulf Coast region and keep rain chances in the forecast - especially near the Coast. /NF/ && .AVIATION... 18Z TAF discussion: Mostly VFR conditions will prevail through the period. However, isolated thunderstorms this afternoon through mid evening will briefly lower ceilings and visibilities to IFR at terminals that receive them. Localized wind gusts in and near these storms may also approach 40 knots. /26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 91 70 90 / 19 28 17 43 Meridian 69 91 70 90 / 24 38 16 49 Vicksburg 70 91 71 91 / 11 22 18 34 Hattiesburg 68 92 70 90 / 28 38 24 51 Natchez 69 90 71 90 / 9 32 21 35 Greenville 71 92 71 91 / 15 16 14 32 Greenwood 70 92 71 90 / 24 20 14 33 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 06/26
Hazardous weather outlook, Jun 9, 2:10 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 210 PM CDT Sat Jun 9 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 210 PM CDT Sat Jun 9 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 26 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jun 9, 2:42 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
242 PM CDT SAT JUN 9 2018
MSZ054-092015-
Copiah MS-
242 PM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN COPIAH COUNTY THROUGH
315 PM CDT...
At 242 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hopewell, or 8 miles east of Hazlehurst, moving north at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3183 9032 3196 9031 3193 9017 3191 9017
3188 9014 3179 9018
TIME...MOT...LOC 1942Z 198DEG 6KT 3188 9024
DLSpecial weather statement, Jun 9, 3:10 PM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Jackson MS 310 PM CDT SAT JUN 9 2018 MSZ050-092045- Scott MS- 310 PM CDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SCOTT COUNTY THROUGH 345 PM CDT... At 310 PM CDT, Meteorologists were tracking a strong thunderstorm over Forest. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3237 8935 3225 8940 3229 8956 3242 8953 TIME...MOT...LOC 2010Z 126DEG 1KT 3233 8944 DL
Special weather statement, Jun 9, 3:23 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Jackson MS 323 PM CDT SAT JUN 9 2018 MSZ031-092100- Lowndes MS- 323 PM CDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LOWNDES COUNTY THROUGH 400 PM CDT... At 323 PM CDT, Meteorologists were tracking a strong thunderstorm near Trinity, or 11 miles southwest of Columbus, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Lowndes County. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3329 8859 3341 8864 3344 8843 3329 8835 TIME...MOT...LOC 2023Z 325DEG 9KT 3336 8851 DL
Special weather statement, Jun 9, 3:36 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Jackson MS 336 PM CDT SAT JUN 9 2018 MSZ046-092100- Kemper MS- 336 PM CDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEMPER COUNTY THROUGH 400 PM CDT... At 335 PM CDT, Meteorologists were tracking a cluster of strong thunderstorms near Damascus, or near Liberty. These storms were nearly stationary. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Liberty, Blackwater, Prismatic and Damascus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3258 8892 3269 8891 3272 8865 3258 8863 TIME...MOT...LOC 2035Z 347DEG 3KT 3264 8881 DL
Special weather statement, Jun 9, 3:50 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
350 PM CDT SAT JUN 9 2018
MSZ050-092115-
Scott MS-
350 PM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCOTT COUNTY THROUGH
415 PM CDT...
At 350 PM CDT, Meteorologists were tracking a strong thunderstorm
over Harperville. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Harperville, Hillsboro and Steele.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3236 8937 3236 8957 3258 8960 3258 8956
3257 8938
TIME...MOT...LOC 2050Z 356DEG 2KT 3247 8948
DLSpecial weather statement, Jun 9, 4:39 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Jackson MS 439 PM CDT SAT JUN 9 2018 MSZ045-092215- Neshoba MS- 439 PM CDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NESHOBA COUNTY THROUGH 515 PM CDT... At 438 PM CDT, Meteorologists were tracking a strong thunderstorm near Burnside, or 7 miles northwest of Philadelphia. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Philadelphia, Pearl River, Burnside and Stallo. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3277 8907 3277 8931 3293 8930 3293 8905 TIME...MOT...LOC 2138Z 195DEG 1KT 3287 8919 DL
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:42 PM CDT | Special Weather Statement | JAN | Copiah | 33 min |
| Jun 9, 3:10 PM CDT | Special Weather Statement | JAN | Scott | 35 min |
| Jun 9, 3:23 PM CDT | Special Weather Statement | JAN | Lowndes | 37 min |
| Jun 9, 3:36 PM CDT | Special Weather Statement | JAN | Kemper | 24 min |
| Jun 9, 3:50 PM CDT | Special Weather Statement | JAN | Scott | 25 min |
| Jun 9, 4:11 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson, Smith | 34 min |
| Jun 9, 4:39 PM CDT | Special Weather Statement | JAN | Neshoba | 36 min |
| Jun 9, 5:34 PM CDT | Special Weather Statement | JAN | Jones | 26 min |
| Jun 9, 5:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones | 40 min |
| Jun 9, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jones | 42 min |
| Jun 9, 6:23 PM CDT | Severe Thunderstorm Warning | JAN | Lamar, Marion | 27 min |
| Jun 9, 6:32 PM CDT | Special Weather Statement | JAN | Jones | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.